Minnesota, 2014

Tornadoes and Flash Flooding in Minnesota, July 21 to 22, 2014

July 21 to 22, 2014 · NWS FGF · 24 events in 12 counties and zones

During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s. Surface dew point readings were very high, with most locations in the low to mid 70s. A few thunderstorms fired north of the front around the Langdon, ND, area, dropping some large hail. However, the more significant action came from a thunderstorm complex that formed across west central North Dakota and moved east during the evening. This complex evolved into a bow echo with good rotational structure on the northern book end vortice. Strong straight line winds, large hail, and a few tornadoes were reported as this complex moved across eastern North Dakota into the northwest quarter of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 5:45 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 21, 5:45 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 PM CDT MON JUL 21 2014

.UPDATE...
ISSUED AT 640 PM CDT MON JUL 21 2014

ADJUSTED EARLY EVENING POPS HIGHLIGHTING MAIN CONVECTION OVER THE
FAR NW FA. MAIN THREAT WILL BE WIND AND HEAVY RAIN. EXPECT
CONVECTION TO GRADUALLY EXPAND AS MAIN COMPLEX MOVES IN FROM THE
WEST WITH HEAVY RAIN/DAMAGING WINDS MAIN THREAT. NO OTHER
CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 315 PM CDT MON JUL 21 2014

CONVECTION TIMING AND SEVERITY WILL BE THE MAIN FORECAST HEADACHE
FOR THE SHORT TERM.

STORMS HAVE DEVELOPED OVER WESTERN ND A FEW HOURS SOONER THAN
ORIGINALLY THOUGHT. A LITTLE BIT OF ACTIVITY HAS FIRED NORTH OF
THE BOUNDARY IN THE UPPER DEVILS LAKE BASIN...BUT CONVECTION IN
THAT AREA HAS BEEN SUB SEVERE SO FAR. THE STRONGEST ACTIVITY HAS
BEEN IN THE WESTERN PART OF THE STATE WITH THE MAIN
SHORTWAVE...BUT OUR NORTHWESTERN COUNTIES WILL BE UNDER THE GUN IN
THE NEXT FEW HOURS AS THE SHORTWAVE MOVES CLOSER AND THE
ATMOSPHERE CONTINUES TO DESTABILIZE WITH ML CAPE ABOVE 3000 J/KG.
WITH A SFC BOUNDARY HANGING AROUND IN THE AREA...THERE COULD BE
ENOUGH LOW LEVEL HELICITY TO GET STORMS TURNING IF THEY ARE
ISOLATED ENOUGH. THUS...TORNADO WATCH FOR OUR NORTHWEST EARLY ON
IN THIS EVENT.

LATER ON TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A
COMPLEX MOVING ACROSS THE CWA. WITH PLENTY OF MOISTURE FEEDING
INTO THE COMPLEX AS DEW POINTS RISE INTO THE 70S...AND THE HIGHLY
UNSTABLE AIR MASS...STORMS SHOULD MAINTAIN THEMSELVES AS THEY MOVE
INTO THE RED RIVER VALLEY AND THEN INTO MN. BULK SHEAR VALUES ARE
AROUND 40 TO 50 KTS ALTHOUGH THE LOW LEVEL SHEAR IS NOT NEARLY AS
STRONG AS NEAR THE SFC BOUNDARY. MODEL SOLUTIONS CONTINUE TO POINT
TO A BOW ECHO TYPE PATTERN...AND THE HRRR HAS BEEN CONSISTENT ON
SHOWING HIGH WIND GUSTS ALONG WITH THE STORMS. SIGNS CONTINUE TO
POINT TO A MCS ARRIVING IN THE VALLEY THIS EVENING AND MOVING
EASTWARD INTO MN AFTER MIDNIGHT. DERECHO COMPOSITE ON THE SPC MESO
PAGE IS IN THE 6 TO 8 RANGE...SO WILL KEEP THE DAMAGING WIND TAGS
IN THE GRIDS FOR THIS EVENING.

THE OTHER THREAT WILL BE HEAVY RAINFALL. THE MODELS CONTINUE TO
CRANK OUT BULLSEYES OF OVER 2 INCHES IN A VERY SHORT TIME
PERIOD. WITH PWAT VALUES UP TO 1.5 INCHES AND 850MB MOISTURE
TRANSPORT CONTINUING TO PUSH MORE MOISTURE INTO OUR
COUNTIES...HEAVY RAINFALL CONTINUES TO SEEM REASONABLE. THE ISSUE
WILL BE WHERE IT FALL AND HOW LONG THE PRECIP WILL LAST. MANY OF
THE SHORT RANGE MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE
TRACK OF THE CONVECTION...WHICH WOULD TAKE IT ALONG THE NORTHERN
EDGE OF THE MOST WARM AND MOIST AIR. THE FLY IN THE OINTMENT WILL
BE THE MOVEMENT OF THE STORMS AS THE COMPLEX ACCELERATES ACROSS
THE CWA. SINCE THERE HAS BEEN FAIRLY DRY WEATHER THE PAST FEW
WEEKS OVER THE VALLEY...WILL HOLD OFF ON ANY FLOOD WATCHES FOR
NOW BUT HAVE TO KEEP AN EYE ON THE STORMS AS THEY APPROACH THE MN
LAKES COUNTRY LATER TONIGHT.

THERE COULD BE SOME LINGERING SHOWERS AND STORMS IN THE EASTERN
COUNTIES TOWARDS TOMORROW MORNING...BUT THERE SHOULD BE A DRYING
TREND AS A COLD FRONT MOVES IN AND HIGH PRESSURE ARRIVES. TUESDAY
WILL BE QUITE A BIT COOLER THAN TODAY...WITH HIGHS IN THE 70S TO
LOW 80S AND DEW POINTS BACK DOWN INTO THE 50S. SFC HIGH PRESSURE
WILL CONTINUE INTO TUESDAY NIGHT AND KEEP LOWS MUCH COOLER THAN
THEY HAVE BEEN THE PAST FEW NIGHTS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 315 PM CDT MON JUL 21 2014

WEDNESDAY TO MONDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED
TIME FRAME. OVERALL TEMPS REGIME WILL BE NORMAL TO BELOW NORMAL
TEMPS WITH DRY WEATHER FEATURED MOST DAYS AS SFC HIGH PRESSURE
COMBINED WITH PREDOMINANTLY NW FLOW ALOFT PERSISTS. THE EXCEPTION IS
THURSDAY NIGHT INTO FRIDAY AND SUNDAY WITH CHC THUNDERSTORMS AS
RIDGING SHUNTS BACK TO THE WEST WITH POTENT SHORT WAVE RIDING OVER
THE TOP BRINGING INSTABILITY AND FORCING TO THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 640 PM CDT MON JUL 21 2014

BEST ATTEMPT AT TIMING CONVECTION PROPAGATING EASTWARD ACROSS THE
FORECAST AREA. MAIN HAZARD WILL BE DAMAGING WINDS AND VERY HEAVY
RAIN. WILL LIKELY SEE MVFR/IFR CIGS/VSBY IN STRONGER CELLS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ039-049-052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>032-040.

&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JK
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 5:34 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT MON JUL 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REGION LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA
FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY TWO. DAMAGING WINDS AND
LARGE HAIL ARE LIKELY...WITH A TORNADO ALSO POSSIBLE. SOME WIND
GUSTS COULD BE PARTICULARLY DAMAGING. INTENSE RAINFALL RATES ARE
EXPECTED...AND COULD LEAD TO ISOLATED AREAS OF VERY HEAVY
RAINFALL.

DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 21, 7:01 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             4 W LARIMORE            47.91N 97.71W
07/21/2014  E1.00 INCH       GRAND FORKS        ND   LAW ENFORCEMENT

&&

JRITTERL
Local storm report, Jul 21, 7:17 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     6 W GRAND FORKS         47.92N 97.20W
07/21/2014  M69 MPH          GRAND FORKS        ND   ASOS

            PEAK WIND AT THE GRAND FORKS INTERNATIONAL AIRPORT.
            WINDOW DAMAGE REPORTED AT THE TERMINAL BUILDING.

&&

JRITTERL
Local storm report, Jul 21, 7:19 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/21/2014                   GRAND FORKS        ND   NWS EMPLOYEE

            FIST SIZED...APPROX 3INCH DIAMETER...TREE BRANCH DOWN IN
            BACKYARD.

&&

MEWENS
Local storm report, Jul 21, 7:21 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     6 W GRAND FORKS         47.92N 97.20W
07/21/2014  M58 MPH          GRAND FORKS        ND   ASOS

            PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
            AIRPORT.

&&

JRITTERL
Local storm report, Jul 21, 7:32 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/21/2014                   GRAND FORKS        ND   TRAINED SPOTTER

            8 TO 10 INCH TREES DOWNED IN SOUTH GRAND FORKS 32ND AVE
            AND LEGEND LANE. TIME APPROXIMATE.

&&

MLUKES
Local storm report, Jul 21, 7:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     5 NNW GRAND FORKS       47.98N 97.11W
07/21/2014  M61 MPH          GRAND FORKS        ND   MESONET

            PEAK WINDS MEASURED AT THE GRAND FORKS NDDOT WIND SENSOR
            ALONG I-29.

&&

JRITTERL

The radar

The Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 flash flood, 2 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Roseau

When
July 21, 7:37 PM CST
Where
Roseau County, 3.89 mi NW of Greenbush Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.720, -96.260

The hail was accompanied by very heavy rain which led to ponding water.

Tornado, Polk

When
July 21, 7:52 PM CST to 8:22 PM CST
Where
Polk County, 3.11 mi WNW of Eldred to 4.84 mi ENE of Gentilly
Rating
EF2
Path length
25.1 mi
Path width
800 yd
Continued into
Red Lake, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.700, -96.860

The tornado, which was wrapped in heavy rains and damaging downburst winds, tracked from near Eldred, through the south side of Crookston, through Gentilly, where it crossed into Red Lake County and ended about eight miles east-southeast of Red Lake Falls. The tornado snapped or uprooted numerous trees along its path, tore sections of roofing off of buildings and residences, tumbled empty rail cars, and snapped power poles along its nearly 38 mile path (about 25 miles in Polk County). Peak winds were estimated at 120 mph.

Funnel Cloud, Polk

When
July 21, 7:55 PM CST
Where
Polk County, 3.72 mi W of Girard
Reported by
Public
Coordinates
47.730, -96.760

A funnel cloud descended and then ascended from a rotating wall cloud.

Thunderstorm Wind, Polk

When
July 21, 8:10 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
47.770, -96.610

A personal weather station recorded a wind gust of 80 mph. The strong winds wrecked havoc on the trees in the city of Crookston.

Thunderstorm Wind, Norman

When
July 21, 8:15 PM CST
Where
Norman County, 1.16 mi NE of Lockhart
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.440, -96.550

Several large tree branches and limbs were broken down across Goodhope and Lockhart townships.

Thunderstorm Wind, Polk

When
July 21, 8:20 PM CST
Where
Polk County, 0.69 mi S of Gentilly
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.790, -96.450

Tree branches were blown down and a storm window was blown off a house.

Thunderstorm Wind, Marshall

When
July 21, 8:21 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
60 kt (69 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
48.190, -97.000

A river gaging station on the highway 1 bridge was damaged by the wind. The antenna had missing and bent tines.

Tornado, Red Lake

When
July 21, 8:22 PM CST to 8:35 PM CST
Where
Red Lake County, 2.32 mi W of Perault to 3.85 mi ENE of Terrebonne
Rating
EF2
Path length
12.82 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
47.820, -96.350

This tornado began near Eldred, in Polk County, at 1952 CST. From Eldred, it tracked across the south side of Crookston, through Gentilly, where it crossed into Red Lake County about four miles east-northeast of Gentilly. From this point it continued east-northeast to a point about eight miles east-southeast of Red Lake Falls. The total track length was about 38 miles, with about 13 miles of the total in Red Lake County. The tornado was wrapped in heavy rains and damaging downburst winds and it snapped or uprooted numerous trees along its path, tore sections of roofing off of buildings and residences, tumbled empty rail cars, and snapped power poles. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Red Lake

When
July 21, 8:22 PM CST
Where
Red Lake County, 1.96 mi NW of Dorothy
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.950, -96.480

Several four to six inch diameter tree branches were broken down in shelterbelts.

Flash Flood, Polk

When
July 21, 8:30 PM CST to July 22, 12:30 AM CST
Where
Polk County, 1.66 mi NW of East Grand Forks to 1.66 mi SSE of East Grand Forks
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
47.950, -97.040

Two to four inches of rain fell in a little over an hour, flooding city streets and low lying areas.

Thunderstorm Wind, Polk

When
July 21, 8:32 PM CST
Where
Polk County, 0.83 mi NE of Maple Bay
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.640, -96.220

Numerous large tree branches and limbs were broken down across Maple Lake and Mentor.

Thunderstorm Wind, Pennington

When
July 21, 8:35 PM CST
Where
Pennington County, 0.69 mi N of (Tvf)thief Rvr Falls
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.080, -96.180

The peak wind was measured at the Thief River Falls Regional Airport.

Thunderstorm Wind, Pennington

When
July 21, 8:35 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.110, -96.180

Numerous trees were blown down in Thief River Falls, knocking out power to some areas.

Thunderstorm Wind, Red Lake

When
July 21, 8:35 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.890, -96.270

Multiple trees were blown down in Red Lake Falls, knocking out power to some areas.

Thunderstorm Wind, Pennington

When
July 21, 8:55 PM CST
Where
Pennington County, 2.85 mi WSW of Erie
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.070, -95.730

Numerous large tree branches and limbs were broken down in shelterbelts across Highlanding Township.

Thunderstorm Wind, Beltrami

When
July 21, 9:20 PM CST
Where
Beltrami County, 1.95 mi SE of Fourtown
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
48.260, -95.300

Numerous trees were blown down along highway 89 between Fourtown and Thorhult, across Steenerson Township.

Thunderstorm Wind, Clearwater

When
July 21, 9:30 PM CST
Where
Clearwater County, 0.47 mi E of Lake Itasca
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.250, -95.210

A few pine and poplar trees were snapped around Itasca State Park.

Thunderstorm Wind, Becker

When
July 21, 9:35 PM CST
Where
Becker County, 1.67 mi SE of Two Inlets
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.030, -95.200

Boat docks, lifts, and watercraft were tossed about by wave and wind action on Two Inlets Lake. Numerous pine and poplar trees were snapped across Two Inlets and Savannah townships.

Hail, Otter Tail

When
July 21, 9:40 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.430, -95.560

Widespread power outages were also reported.

Thunderstorm Wind, Hubbard

When
July 21, 9:45 PM CST
Where
Hubbard County, 0.94 mi E of Kabekona Corner
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.230, -94.880

Trees were blown down.

Thunderstorm Wind, Hubbard

When
July 21, 9:45 PM CST
Where
Hubbard County, 1.88 mi W of Lake George
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.200, -95.040

A few pine and poplar trees were snapped off along highway 71.

Flash Flood, Marshall

When
July 21, 10:00 PM CST to July 22, 5:00 AM CST
Where
Marshall County, 4 mi NW of Alvarado to 4 mi SW of Alvarado
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
48.241, -97.061

Street and basement flooding was reported.

Flash Flood, Pennington

When
July 21, 10:00 PM CST to July 22, 5:00 AM CST
Where
Pennington County, 4 mi NW of Thief River Falls to 4 mi SW of Thief River Falls
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
48.171, -96.241

Over two inches of rain fell in an hour, which caused street flooding throughout the city.

Thunderstorm Wind, Wadena

When
July 21, 10:05 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.440, -95.130

In town a section of metal roofing was torn off the temporary community center and about two to three dozen trees were snapped or uprooted. Just outside of town, a section of an irrigation system was flipped and metal roofing was torn off of a couple of farm buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523710, 523695, 523713, 523715, 523717, 523718, 523719, 523698, 523720, 523745, 523721, 523722, 523724, 523725, 523726, 523727, 523729, 523731, 523732, 523733, 523735, 523748, 523749, 523736.